Pennsylvania, 2018

Flood and Damaging Winds in Pennsylvania, September 6, 2018

September 6, 2018 · NWS PBZ · 4 events in 2 counties and zones

Showers and thunderstorms developed with the passage of a cold front. There was sufficient moisture, modest instability, and weak wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms developed with the passage of a cold front. There was sufficient moisture, modest instability, and weak wind shear. Forecasted soundings predicted 0-3km lapse rates at an excess of 8.5 C/km. Mid-level dry air helped create an environment for strong downdrafts/damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 6, 2:17 PM EST, 13 minutes earlier.

Area forecast discussion, Sep 6, 2:17 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
317 PM EDT Thu Sep 6 2018

.SYNOPSIS...
Showers and thunderstorms continue Thursday afternoon ahead of a
cold front that will push through the region by Friday morning.
Wet weather will continue through the early part of next week
as the remnants from tropical system Gordon approach the area.

&&

.NEAR TERM /THROUGH TONIGHT/...

Showers/storms continue to move across the region. Surface
observations show wind gusts have ranged from 20-40 mph in the
strongest of storms thus far.

GOES East visible imagery and obs suggest plenty of insolation
ahead of the boundary. Model soundings suggest 0-3km lapse
rates near or in excess of 8.5 C/km and a dry adiabatic near-
surface layer. Combined with some mid-level dry air, the most
robust storms may be capable of strong downdrafts/damaging
winds.

Convection will gradually diminish overnight with the loss of
insolation. Some showers will still be possible in the vicinity
of the outflow boundary and cold front as it pushes through the
region.

Lows will be warm / above average once again overnight as cloud
cover and warmer-than-typical air will keep temperatures in the
60s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...

Friday and Saturday will be much cooler than the first portions
of this week as somewhat cooler air filters under persistent
overcast sky. A quasi-zonal area of mid-level convergence north
of the surface front will set-up somewhere near or just south
of the Mason-Dixon line. This will act as a focus for showers
and perhaps a thunderstorm for Friday evening through much of
Saturday. Rainfall totals through Saturday will generally be
light.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...

The confidence in a heavy rainfall event Sunday and Monday
continues to increase.

The remnants of Gordon begin to move northeast into the region
Saturday night and Sunday. The aforementioned frontal boundary
will begin to push northward. Model guidance is in good
agreement with the placement of Gordon, though slight shifts in
track and mesoscale morphology will ultimately determine
precipitation totals. Global models and GFS ensembles have
become more tightly clustered regarding rainfall totals. A
widespread area of 2-4 inches appears likely, with higher
amounts possible where the mesoscale banding sets up.

Rainfall will come to an end by Monday night in most areas,
with the exception of the ridges which will see showers stay
around for a bit longer.

Afterwards, models are in good agreement with an amplified
upper trough/ridge pattern shaping up by mid-week. However,
model disagreement does exist with the forecast for Hurricane
Florence and how it may (or may not) affect sensible weather
across the eastern CONUS, including the Pittsburgh region.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Temporary vis restrictions possible the remainder of the
afternoon associated with convection transitioning south of
KPIT. Weak cold advection behind the slowing front currently
crossing along with abundant boundary layer moisture should
support continued restrictions tonight.

Outlook...
General restrictions are possible Friday with lower clouds.
Periodic restrictions are possible through the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 6, 2:32 AM EST, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
332 AM EDT Thu Sep 6 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-070745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
332 AM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The remnants of tropical depression Gordon will interact with a
stalled front across the region over the weekend. Showers and
thunderstorms with heavy rain may lead to the potential for flooding
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

34

In the hours before

Special weather statement, Sep 6, 10:29 AM EST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
1129 AM EDT THU SEP 6 2018

PAZ016-061615-
Jefferson-
1129 AM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT CENTRAL JEFFERSON COUNTY...

At 1128 AM EDT, a strong thunderstorm was located near Brookville,
moving east at 20 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Reynoldsville...                  Brockway...
Falls Creek...

This includes  Interstate 80 in Pennsylvania between mile markers 81
and 96.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4120 7877 4113 7880 4109 7881 4112 7906
      4130 7905 4131 7883 4126 7874 4123 7874
      4123 7871 4120 7871
TIME...MOT...LOC 1528Z 275DEG 17KT 4121 7900
Special weather statement, Sep 6, 11:04 AM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1204 PM EDT THU SEP 6 2018

PAZ021-061630-
Allegheny-
1204 PM EDT THU SEP 6 2018

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
HAIL... GUSTY WIND...  AND LOCALIZED MINOR FLOODING DUE TO HEAVY
RAIN WILL AFFECT EAST CENTRAL ALLEGHENY COUNTY...

At 1202 PM EDT, strong thunderstorms were clustered over Homestead,
or over Pittsburgh, moving east at 20 mph.

Wind gusts up to 45 mph, small hail, and localized flooding are
possible with this storm.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Mount Lebanon...                  Ross Township...
Monroeville...                    McKeesport...
Shaler Township...                Plum...
West Mifflin...                   North Side Pittsburgh...
Baldwin...                        Murrysville...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 49 and 58.
  Parkway North between mile markers 1 and 5.

LAT...LON 4039 7975 4039 7976 4031 7978 4037 8005
      4052 8002 4053 7970 4043 7970
TIME...MOT...LOC 1602Z 275DEG 17KT 4043 7993
Special weather statement, Sep 6, 12:30 PM EST, 2 hours before
Special Weather Statement
National Weather Service Pittsburgh PA
130 PM EDT THU SEP 6 2018

OHZ048-057-061800-
Coshocton-Muskingum-
130 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHWESTERN COSHOCTON AND MUSKINGUM COUNTIES...

At 130 PM EDT, a strong thunderstorm was located near Frazeysburg, or
9 miles northwest of Zanesville, moving east at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Zanesville...                     New Concord...
South Zanesville...               North Zanesville...
Dresden...                        Frazeysburg...
Pleasant Grove...                 Conesville...
Gratiot...                        Norwich...
Chandlersville...                 Bridgeville...

This includes  Interstate 70 in Ohio near mile marker 143, and
between mile
  markers 145 and 169.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3995 8220 4019 8219 4023 8176 3995 8173
      3993 8173 3993 8172 3990 8172 3988 8216
      3991 8217 3991 8223 3995 8223
TIME...MOT...LOC 1730Z 265DEG 30KT 4003 8216

SKH
Special weather statement, Sep 6, 1:11 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
211 PM EDT THU SEP 6 2018

OHZ039-048-057-058-061845-
Guernsey-Tuscarawas-Coshocton-Muskingum-
211 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT WESTERN GUERNSEY...SOUTHERN COSHOCTON...CENTRAL MUSKINGUM
AND SOUTHWESTERN TUSCARAWAS COUNTIES...

At 211 PM EDT, a strong thunderstorm was located 9 miles south of
Coshocton, moving east at 35 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Zanesville...                     Coshocton...
Cambridge...                      Newcomerstown...
New Concord...                    Byesville...
West Lafayette...                 South Zanesville...
North Zanesville...               Dresden...
Frazeysburg...                    Philo...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 152 and 185.
  Interstate 77 in Ohio between mile markers 40 and 59.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3984 8202 4021 8216 4038 8163 3996 8144
TIME...MOT...LOC 1811Z 255DEG 29KT 4015 8181
Special weather statement, Sep 6, 1:16 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
216 PM EDT THU SEP 6 2018

PAZ029-031-075-076-WVZ509-510-061845-
Fayette Ridges-Greene-Washington-Fayette-Ridges of Eastern Monongalia
and Northwestern Preston-Monongalia-
216 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHERN WASHINGTON...EASTERN GREENE...SOUTHWESTERN
FAYETTE...NORTHEASTERN MONONGALIA AND NORTHWESTERN PRESTON
COUNTIES...

At 216 PM EDT, a strong thunderstorm was located over Masontown, or
10 miles west of Uniontown, moving east at 20 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Uniontown...                      Masontown...
Fredericktown-Millsboro...        Fairdale...
Jefferson Boro...                 Point Marion...
Fairchance...                     Isabella...
Smithfield...                     Bobtown...
Republic...                       Nemacolin...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 10 and 13.
  Interstate 79 in Pennsylvania between mile markers 8 and 12.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3986 8016 4002 7997 3991 7953 3964 7983
TIME...MOT...LOC 1816Z 291DEG 18KT 3988 7992
Special weather statement, Sep 6, 2:19 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
319 PM EDT THU SEP 6 2018

OHZ049-050-059-PAZ029-WVZ002-003-061945-
Jefferson-Harrison-Belmont-Washington-Brooke-Ohio-
319 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN HARRISON...SOUTHERN
JEFFERSON...NORTHEASTERN BELMONT...WEST CENTRAL WASHINGTON...OHIO AND
BROOKE COUNTIES...

At 319 PM EDT, a strong thunderstorm was located near Tiltonsville,
or near Martins Ferry, moving east at 10 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Wheeling...                       Martins Ferry...
St. Clairsville...                Warwood...
Wellsburg...                      West Liberty...
Avella...                         Clearview...
Valley Grove...                   Mingo Junction...
Hooverson Heights...              Tiltonsville...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 218 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 2, and
  between mile markers 12 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 6.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4006 8088 4022 8092 4035 8045 4008 8040
TIME...MOT...LOC 1919Z 256DEG 7KT 4016 8080

The radar

The Pittsburgh radar (KPBZ), 42 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Washington

When
September 6, 2:30 PM EST to 4:30 PM EST
Where
Washington County, 0.69 mi N of Gabby Hgts to 0.41 mi NNW of Gabby Hgts
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.160, -80.270

Local media reported street and lot flooding along Chartiers Creek near Route 40/Interstate 70 intersection. Stagnant Water in photos appears to be around 1 foot deep.

Thunderstorm Wind, Greene

When
September 6, 3:35 PM EST
Where
Greene County, 1.06 mi W of Deer Lick
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.980, -80.320

The local public reported widespread tree branches and power-lines from a down-burst.

Thunderstorm Wind, Greene

When
September 6, 3:37 PM EST
Where
Greene County, 0.87 mi SE of Deer Lick
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.970, -80.290

The local public reported trees and large branches down near McCullough Road. Wind also ripped a nailed down tarp on a roof.

Thunderstorm Wind, Greene

When
September 6, 3:38 PM EST
Where
Greene County, 1.48 mi SSE of Deer Lick
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.960, -80.290

The local public reported trees and branches down along Iams Station Road from a downburst.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785443, 785445, 785447, 785446.